Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 155, NWS Blacksburg, VA

July 14, 2014Montgomery County, Pulaski County, City of Radford, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 14, 2014, 7:40 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 7:40 PM EDT (23:40 UTC)
Expired
Jul 14, 2014, 8:21 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:52 PM EDTTSTM WND DMG1 S Graysontown, VATHREE TREES DOWN AT THE INTERSECTION OF SIMPKINSTOWN ROAD AND LEAD MINE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS51 KRNK 142340
SVRRNK
VAC121-155-750-150045-
/O.NEW.KRNK.SV.W.0155.140714T2340Z-140715T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE CITY OF RADFORD IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 845 PM EDT

* AT 740 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DRAPER...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  CHRISTIANSBURG...
  RADFORD...
  PILOT...
  AND FAIRLAWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR CLAYTOR LAKE...GET AWAY FROM THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3693 8068 3702 8076 3725 8045 3708 8027
      3707 8029 3699 8051 3701 8051 3698 8055
TIME...MOT...LOC 2340Z 238DEG 18KT 3699 8069 

HAIL...<.75IN
WIND...60MPH

$$

DS
3 follow-up statements
817 
WWUS51 KRNK 142358
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT MON JUL 14 2014

VAC121-155-750-150045-
/O.CON.KRNK.SV.W.0155.000000T0000Z-140715T0045Z/
CITY OF RADFORD VA-MONTGOMERY VA-PULASKI VA-
758 PM EDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTHWESTERN MONTGOMERY AND SOUTHEASTERN PULASKI COUNTIES AND THE
CITY OF RADFORD...

AT 758 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRAYSONTOWN...
MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PILOT...
AND CLAYTOR LAKE STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3705 8064 3723 8043 3708 8027 3707 8029
      3699 8051 3701 8051 3698 8055 3695 8063
TIME...MOT...LOC 2358Z 240DEG 22KT 3705 8054 

HAIL...<.75IN
WIND...60MPH

$$

DS
841 
WWUS51 KRNK 150008
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT MON JUL 14 2014

VAC155-150018-
/O.CAN.KRNK.SV.W.0155.000000T0000Z-140715T0045Z/
PULASKI VA-

808 PM EDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN PULASKI COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3704 8056 3704 8055 3706 8054 3710 8058
      3720 8040 3708 8027 3707 8030 3699 8051
      3701 8052 3699 8054
TIME...MOT...LOC 0008Z 238DEG 18KT 3708 8049 

$$

VAC121-750-150045-
/O.CON.KRNK.SV.W.0155.000000T0000Z-140715T0045Z/
CITY OF RADFORD VA-MONTGOMERY VA-
808 PM EDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTHWESTERN MONTGOMERY COUNTY AND THE CITY OF RADFORD...

AT 808 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHILDRESS...
MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
PILOT...
AND CHILDRESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3704 8056 3704 8055 3706 8054 3710 8058
      3720 8040 3708 8027 3707 8030 3699 8051
      3701 8052 3699 8054
TIME...MOT...LOC 0008Z 238DEG 18KT 3708 8049 

HAIL...<.75IN
WIND...60MPH

$$

DS
506 
WWUS51 KRNK 150021
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT MON JUL 14 2014

VAC121-750-150031-
/O.CAN.KRNK.SV.W.0155.000000T0000Z-140715T0045Z/
CITY OF RADFORD VA-MONTGOMERY VA-
821 PM EDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN MONTGOMERY COUNTY AND THE CITY OF RADFORD IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS 
STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3704 8056 3704 8055 3706 8054 3710 8058
      3720 8040 3708 8027 3707 8030 3699 8051
      3701 8052 3699 8054
TIME...MOT...LOC 0020Z 238DEG 18KT 3711 8042 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:17 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 14, 7:17 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT MON JUL 14 2014

.SYNOPSIS...
A STRONG COLD FRONT IN THE UPPER MIDWEST WILL DROP SOUTHEAST
TOWARD THE REGION OVERNIGHT BEFORE SLIDING THROUGH THE AREA LATER
TUESDAY INTO TUESDAY NIGHT. COOL HIGH PRESSURE FOLLOWS THE FRONT
FOR WEDNESDAY AND THURSDAY BRINGING DRIER AIR TO THE REGION. ON
FRIDAY AND SATURDAY A CHANCE OF PRECIPITATION RETURNS TO THE
AREA...AS LOW PRESSURE TRACKS FROM THE SOUTHERN PLAINS INTO THE
OHIO VALLEY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 342 PM EDT MONDAY...

AN UPPER LEVEL LOW OVER THE GREAT LAKES WILL BECOME QUASI-
STATIONARY THIS AFTERNOON. THIS WILL SLOW THE COLD FRONT FROM
PROGRESSING EASTWARD TO MUCH TODAY AND TONIGHT. THERE IS A
SIGNIFICANT SHORT WAVE TRACKING ALONG THE FRONT THAT IS FORECASTED
TO MOVE ACROSS THE OHIO VALLEY THIS EVENING THEN TO NEW ENGLAND
OVERNIGHT. THIS WILL KEEP THE STRONGER DYNAMICS AND STORMS NORTH
OF THE AREA. WITH AMPLE HEATING AND MOISTURE...STRONG TO SEVERE
SCATTERED STORMS IN A PRE- FRONTAL ENVIRONMENT WILL TRACK EAST
ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS WILL BECOME NORTH TO SOUTH LINED SEGMENTS PRODUCING
STRAIGHT LINE WINDS. SPC HAS THE AREA IN A SLIGHT RISK WITH THE
MAIN THREAT BEING STRONG WINDS. HAIL IS POSSIBLE WITH ANY
STORM...HOWEVER THE WARM LAYER IS AROUND 9KFT THICK. CELLS MAY
ALSO ALIGN SW-NE AND WITH PWATS 1.60 INCHES TODAY...FLASH FLOODING
IS ALSO POSSIBLE. WE WILL CONTINUE TO WATCH THESE STORMS AS THEY
DEVELOP AND A SEVERE THUNDERSTORM WATCH IS HIGHLY LIKELY FOR THE
MOUNTAINS FOR THIS EVENING. WITH DRY CONDITIONS...FLASH FLOODING
WILL BE HANDLED WITH SHORT FUSED WARNINGS/ADVISORIES AND DEPENDENT
ON TRAINING CELLS AND RAINFALL RATES.

THE QUASI-STATIONARY UPPER LEVEL LOW AND ASSOCIATED COLD FRONT
WILL BEGIN TO MOVE EAST TONIGHT AND TUESDAY. IF YOU WERE ABLE TO
SEE RADAR IMAGES WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS THE OHIO-TENNESSEE VALLEYS THIS MORNING...THIS ACTIVITY
WILL BE OVER THE FORECAST AREA TUESDAY MORNING. THE HEAVIER
SHOWERS WILL BE OVER THE MOUNTAINS...THEN SHIFTS EAST AS THE COLD
FRONT MERGES WITH THE LEE TROUGH OVER THE PIEDMONT. A SHORT WAVE
IS EXPECTED TO TRACK ALONG THE FRONT FROM THE TENNESSEE VALLEY
TUESDAY MORNING AND ACROSS THE SOUTHERN APPALACHIANS THROUGH
TUESDAY AFTERNOON. THIS SHORT WAVE AND DEVELOPING SURFACE WAVE
OVER THE SOUTHEASTERN UNTIED STATES WILL LIKELY STALL THE FRONT
ACROSS THE FOOTHILLS BY THE AFTERNOON. CLOUD MAY BE THICK ENOUGH
TO LIMIT HEATING AND AFTERNOON CONVECTION BUT THE FRONT MAY GET
STUCK FARTHER WEST ACROSS THE MOUNTAINS TO AT LEAST HAVE STRONG
CONVECTION TO MOVE ACROSS THE PIEDMONT. SPC CURRENT HAS A SLIGHT
RISK EAST OF THE AREA AND INTO THE COAST PIEDMONT OF EASTERN
VIRGINIA AND NORTH CAROLINA. THIS SLIGHT RISK COULD BE SHIFTS
WEST. MORE TRANQUIL AND DRIER WEATHER WILL BEGIN TO EDGE INTO THE
WESTERN SLOPES OF SOUTHWEST VIRGINIA AND SOUTHEASTERN WEST
VIRGINIA LATE IN THE AFTERNOON.

MORNING RAIN AND CLOUDS WILL KEEP TUESDAY MOUNTAIN TEMPERATURES
COOLER THAN WHAT THEY HAVE BEEN THE PAST COUPLE OF DAYS. HIGH
TEMPERATURES ACROSS THE MOUNTAINS WILL RANGE IN THE MID TO UPPER
70S. DEPENDING ON THE CLOUDS COVER...TEMPERATURES IN THE EAST WILL
RANGE FROM THE LOWER TO MID 80S. SOUTHSIDE WILL BE THE AREA TO SEE
EARLY SUNSHINE AND LATE DAY STORMS. SOUTHSIDE TEMPERATURES MAY
REACH 90F.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

CLOSED LOW WILL BE SITUATED OVER THE ERN GREAT LAKES TUESDAY
EVENING WITH TROUGH AXIS EXTENDING SOUTHWARD INTO OHIO/KY/TN. MAIN
FRONTAL BOUNDARY IS GOING TO BE SITUATED OVER THE PIEDMONT AND
WITH SW FLOW ALOFT...WILL BE SLOWER MOVING. THEREFORE...HAVE KEPT
HIGHER POPS IN THE EAST THROUGH TUESDAY EVENING...WHILE SUBSIDENCE
STARTS TO DRY THINGS OUT WEST OF THE BLUE RIDGE.

SHOWERS SHOULD EXIT THE PIEDMONT BY MID MORNING WEDNESDAY WITH
SKIES BECOMING MOSTLY SUNNY. THE AIRMASS CHANGE COMMENCES AS
DEWPOINTS FALL INTO THE 50S. 8H TEMPS GO FROM +18-20C TODAY TO
+8-13C BY WEDNESDAY MORNING.

THERE WILL BE SOME GRADIENT AND MIXING TUE NIGHT-WED BUT WIND
SPEEDS ARE LOOKING NO MORE THAN 10 TO 15 MPH WITH GUSTS TO 30 MPH.

HIGH PRESSURE AT THE SFC SHOULD BE MOVING INTO THE WEST BY
WEDNESDAY EVENING. MEANWHILE...THE UPPER TROUGH REMAINS SITUATED
OVER THE CENTRAL APPALACHIANS AND WITH SOME UPPER SHORTWAVES
ROTATING ACROSS THE OHIO VALLEY INTO THE MID ATLANTIC EXPECT SCT-
BKN CU POSSIBLE IN THE MTNS WEDNESDAY AFTERNOON. HIGHS WILL RANGE
FROM THE LOWER 70S ACROSS THE HIGHER ELEVATIONS...TO LOWER 80S
SOUTHEAST.

5H TROUGH STARTS TO LIFT SLOWLY NORTHEAST INTO THURSDAY...THOUGH
SFC HIGH WILL STILL BE TO OUR NW AND HUMIDITY LEVELS WILL BE
STAYING LOWER THAN WHAT WE HAVE BEEN DEALING WITH.

THIS AIRMASS IS NOT LOOKING QUITE AS COOL AS THE ONE ALMOST 2
WEEKS AGO BUT LOWS WED NIGHT COULD REACH THE MID 40S OVER THE
VALLEYS IN THE WEST...WHILE MOST WILL BE IN THE 50S.

UNDER MOSTLY SUNNY SKIES THURSDAY HIGHS WILL BE EDGING UP INTO
THE MID TO UPPER 70S WEST TO MID 80S SOUTHEAST. THE NEXT STORM
SYSTEM WILL WORK OUT OF THE SOUTHERN PLAINS/LOWER MS VALLEY
SENDING CLOUDS OUR WAY THURSDAY NIGHT...BUT NOT EXPECT MUCH IN THE
WAY OF PRECIP UNTIL FRIDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 1230 PM EDT MONDAY...

THE PERIOD BEGINS WITH A SURFACE HIGH OVER NY AND A LOW PRESSURE
SYSTEM OFF THE NC/SC COAST. THIS WILL CREATE A WEDGE SCENARIO WITH
MOIST EASTERLY FLOW INTO THE WEEKEND. MEANWHILE A 5H TROF SLOWLY
DRIFTS FROM THE SOUTHERN PLAINS TO THE SE STATES THROUGH THE
WEEKEND. A SERIES OF DISTURBANCES WILL KEEP THE REGION UNSETTLED
THROUGH THE PERIOD. WITH THE EASTERLY FLOW...EXPECT SOME
OROGRAPHIC ENHANCEMENT OF PRECIPITATION ALONG THE BLUE RIDGE.
LITTLE TO NO THUNDER IS EXPECTED FRIDAY AND SATURDAY AS FORECAST
SOUNDINGS SHOW WEAK INSTABILITY UNTIL SUNDAY WHEN CAPES EVENTUALLY
INCREASE TO AROUND 500 J/KG.

WHILE 850MB TEMPS WILL BE INCREASING TO AROUND +15C BY THE END OF
THE WEEKEND...THE RAIN AND CLOUD COVER SHOULD CONTINUE TO HOLD
SURFACE TEMPS SEVERAL DEGREES BELOW NORMAL THROUGH SUNDAY BEFORE
REBOUNDING TO NEAR NORMAL ON MONDAY AS THE WEDGE BREAKS DOWN AND
WARM SOUTHERLY FLOW RETURNS.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 700 PM EDT MONDAY...

CLUSTERS AND BANDS OF SHRA/TSRA CONTINUE TO DEVELOP MAINLY
SOUTH/WEST OF THE TERMINALS THIS EVENING WITH SOME OF THIS
COVERAGE LIKELY TO SPILL NE TOWARD KBCB/KROA AND KDAN OVER THE
NEXT HOUR OR TWO. THIS MAY BRING A PERIOD OF HEAVY RAIN/GUSTY
WINDS TO THESE LOCATIONS ALONG WITH MVFR CONDITIONS PENDING HOW
WELL THE CONVECTION HOLDS TOGETHER WITH LOSS OF HEATING. OTHER
LIGHTER SHOWERS WILL ALSO AFFECT KBLF/KLWB BUT EXPECTING THESE
SPOTS TO REMAIN VFR AS WELL AS KLYH WHERE APPEARS LITTLE ADDED
SHRA WILL OCCUR FOR A FEW MORE HOURS. HOWEVER ADDED SHOWERS MAY
WORK BACK IN FROM THE SW LATER THIS EVENING WITH A WEAK WAVE IN
ADVANCE OF THE PRIMARY COLD FRONT THAT REMAINS WELL BACK IN THE
MIDWEST. THUS KEEPING SOME SHRA MENTION AT MOST LOCATIONS
OVERNIGHT WITH PERHAPS THE MOST WIDESPREAD ACTIVITY REACHING THE
SE WVA SITES LATE TONIGHT. OTRW WHERE SOME BREAKS AND/OR
CLEARING DO OCCUR...EXPECT SOME PATCHY MVFR FOG TO DEVELOP BEFORE
CLOUDS/SHRA FILL BACK IN.

THE COLD FRONT WILL EDGE CLOSER TO THE FORECAST AREA AND SHOULD
BE ON THE DOORSTEP OF BLF/LWB BY 12Z/8AM TUESDAY. NUMEROUS
SHOWERS ARE LIKELY TO START AGAIN IN THE WEST THEN BEGINS TO TAPER
DURING THE AFTERNOON AS A SHORT WAVE TRACKS NORTH AND ALLOWS THE
COLD FRONT TO MOVE EAST. THROUGH THE DAY...THE COLD FRONT WILL
MOVE EAST AND TO THE LEE TROUGH IN THE PIEDMONT. A LINE OF SHOWERS
AND THUNDERSTORMS WILL MOVE TO THE BLUE RIDGE (ROA/BCB) BY EARLY
AFTERNOON THEN TO THE PIEDMONT LATE AFTERNOON. CLOUDS AND RAIN MAY
LIMIT STRONG CONVECTION DURING THE DAY. IF THE FRONT IS HUNG UP
OVER THE MOUNTAINS...THE PIEDMONT MAY SEE MORE SUNSHINE AND AN
INCREASE FOR STRONG TO SEVERE THUNDERSTORMS IN THE AFTERNOON AND
EVENING HOURS TUESDAY.

DURING HEAVY SHOWERS...SUB MVFR CEILING AND VISIBILITIES ARE
LIKELY THROUGH THE PERIOD. WITH RAIN AND CLOUDS IN THE
REGION...PATCHY FOG IS POSSIBLE BY SHOULD NOT BE WIDESPREAD AND/OR
DENSE. DRIER AIR ENCOMPASSES THE AREA FOLLOWING THE FRONT TUESDAY
NIGHT. SATURATED GROUND AND DRY CONDITIONS COULD LEAD TO A FEW
HOURS OF DENSE FOG ACROSS THE MOUNTAINS...ESPECIALLY IN THE
VALLEYS WEDNESDAY MORNING. OTRW EXPECTING A PERIOD OF VFR FOR
WEDNESDAY AND THURSDAY AS WEAK HIGH PRESSURE BUILDS IN FROM THE
NORTH.

DEEPER MOISTURE WILL MAKE A RETURN NORTH BY THE END OF THE WEEK
WITH MVFR CONDITIONS POSSIBLY DEVELOPING BY FRIDAY WITH MORE
WIDESPREAD SHOWERS...AND POOR FLYING CONDITIONS ON SATURDAY AS A
WAVE MOVES INTO THE AREA UNDER A LOW LEVEL WEDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...CF
AVIATION...JH/RCS
Hazardous weather outlook, Jul 14, 4:42 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT MON JUL 14 2014

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-150845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
442 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE
OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY
THIS AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO
LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ004>006-020-VAZ043>047-058-059-150845-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
442 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN ADVANCE
OF A STRONG COLD FRONT. THE PRIMARY THREAT IS DAMAGING WINDS...MAINLY
FROM LATE AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAIN IS ALSO
LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON TUESDAY AS THE FRONT
SWEEPS EAST THROUGH THE AREA. SOME OF THE STRONGER STORMS MAY
PRODUCE STRONG DAMAGING WINDS...AND POSSIBLY EVEN SOME LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 14, 6:30 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     4 W DILLWYN             37.55N 78.54W
07/14/2014                   BUCKINGHAM         VA   TRAINED SPOTTER

            TREE DOWN ON TROUBLESOME CREEK ROAD JUST EAST OF
            BUCKINGHAM COURTHOUSE.

&&

JH
Special weather statement, Jul 14, 6:40 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT MON JUL 14 2014

VAZ015-016-142315-
GRAYSON VA-CARROLL VA-
640 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
  NEAR GALAX HILLSVILLE AIRPORT TO NEAR BRIDLE CREEK...MOVING TO THE
  NORTHEAST AT 30 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  HILLSVILLE...
  INDEPENDENCE...
  FRIES...
  DUGSPUR...
  AND SYLVATUS.

LAT...LON 3692 8062 3680 8053 3657 8124 3658 8132
      3665 8138
TIME...MOT...LOC 2238Z 240DEG 26KT 3677 8083 3660 8128

DS
Special weather statement, Jul 14, 7:22 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT MON JUL 14 2014

VAZ012-013-142345-
PULASKI VA-WYTHE VA-
722 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
  EAST CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PATTERSON...MOVING TO THE NORTHEAST AT
  25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ALLISONIA...
  DRAPER...
  GRAHAMS FORGE...
  AND PATTERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INSIDE A
STURDY SHELTER NOW. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3706 8071 3695 8058 3694 8060 3694 8063
      3693 8064 3685 8084 3685 8086 3690 8091
TIME...MOT...LOC 2317Z 233DEG 23KT 3689 8083

DS
Special weather statement, Jul 14, 7:23 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT MON JUL 14 2014

NCZ001-002-VAZ015-150000-
ASHE NC-ALLEGHANY NC-GRAYSON VA-
723 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTH CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 800 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PINEY CREEK...MOVING TO THE NORTHEAST AT
  25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
  CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...
  MOUTH OF WILSON...
  SCOTTVILLE...
  PINEY CREEK...
  AND BRIDLE CREEK.

LAT...LON 3647 8133 3655 8140 3673 8120 3660 8104
TIME...MOT...LOC 2321Z 233DEG 23KT 3654 8132

DS
Special weather statement, Jul 14, 7:27 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT MON JUL 14 2014

VAZ059-150000-
CHARLOTTE VA-
727 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 800 PM EDT

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WYLLIESBURG...MOVING TO THE NORTHEAST AT
  15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WYLLIESBURG.

LAT...LON 3696 7848 3690 7849 3689 7849 3681 7863
      3689 7868 3703 7851 3697 7847
TIME...MOT...LOC 2326Z 232DEG 15KT 3687 7861

DS
Special weather statement, Jul 14, 7:32 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
732 PM EDT MON JUL 14 2014

VAZ058-059-150000-
HALIFAX VA-CHARLOTTE VA-
732 PM EDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTH CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 800 PM EDT

* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HITESBURG...MOVING TO THE NORTHEAST AT
  20 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  REDOAK...
  AND HITESBURG.

LAT...LON 3666 7862 3669 7865 3668 7870 3664 7871
      3658 7871 3656 7874 3667 7881 3679 7861
      3676 7860 3670 7864 3665 7858
TIME...MOT...LOC 2330Z 244DEG 17KT 3664 7873

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:28 PM EDTSpecial Weather StatementRNKTazewell47 min
Jul 14, 1:36 PM EDTSpecial Weather StatementRNKCity of Martinsville39 min
Jul 14, 1:54 PM EDTSpecial Weather StatementRNKHalifax51 min
Jul 14, 2:06 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford39 min
Jul 14, 2:23 PM EDTSpecial Weather StatementRNKAmherst52 min
Jul 14, 2:45 PM EDTSpecial Weather StatementRNKMontgomery30 min
Jul 14, 3:02 PM EDTSpecial Weather StatementRNKTazewell28 min
Jul 14, 3:05 PM EDTSpecial Weather StatementRNKFloyd25 min
Jul 14, 3:11 PM EDTSpecial Weather StatementRNKCity of Lynchburg34 min
Jul 14, 3:16 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem29 min
Jul 14, 3:26 PM EDTSpecial Weather StatementRNKFloyd34 min
Jul 14, 3:32 PM EDTSpecial Weather StatementRNKTazewell28 min
Jul 14, 3:35 PM EDTSpecial Weather StatementRNKCity of Roanoke25 min
Jul 14, 3:41 PM EDTSpecial Weather StatementRNKAppomattox34 min
Jul 14, 3:43 PM EDTSpecial Weather StatementRNKBotetourt32 min
Jul 14, 3:45 PM EDTSpecial Weather StatementRNKPatrick30 min
Jul 14, 4:03 PM EDTSpecial Weather StatementRNKTazewell27 min
Jul 14, 4:12 PM EDTSpecial Weather StatementRNKBedford33 min
Jul 14, 4:15 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jul 14, 4:17 PM EDTSpecial Weather StatementRNKPatrick28 min
Jul 14, 4:24 PM EDTSpecial Weather StatementRNKAmherst36 min
Jul 14, 4:41 PM EDTSpecial Weather StatementRNKCity of Lynchburg34 min
Jul 14, 4:58 PM EDTSpecial Weather StatementRNKTazewell47 min
Jul 14, 4:59 PM EDTSpecial Weather StatementRNKAmherst31 min
Jul 14, 5:20 PM EDTSpecial Weather StatementRNKAppomattox25 min
Jul 14, 5:32 PM EDTSpecial Weather StatementRNKAmherst13 min
Jul 14, 5:33 PM EDTSpecial Weather StatementRNKCumberland42 min
Jul 14, 5:34 PM EDTSpecial Weather StatementRNKSmyth41 min
Jul 14, 5:43 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham62 min
Jul 14, 5:50 PM EDTSpecial Weather StatementRNKGrayson25 min
Jul 14, 5:52 PM EDTSpecial Weather StatementRNKAppomattox23 min
Jul 14, 6:15 PM EDTSpecial Weather StatementRNKSmyth30 min
Jul 14, 6:40 PM EDTSpecial Weather StatementRNKGrayson35 min
Jul 14, 6:48 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe30 min
Jul 14, 7:22 PM EDTSpecial Weather StatementRNKPulaski23 min
Jul 14, 7:23 PM EDTSpecial Weather StatementRNKGrayson37 min
Jul 14, 7:27 PM EDTSpecial Weather StatementRNKCharlotte33 min
Jul 14, 7:32 PM EDTSpecial Weather StatementRNKHalifax28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.